Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 15, NWS Pocatello, ID

August 4, 2014Fremont County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 4, 2014, 5:55 PM MDT for Fremont County, Idaho. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2014, 5:55 PM MDT (23:55 UTC)
Expired
Aug 4, 2014, 9:00 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Fremont County, ID

The radar

The Pocatello radar (KSFX), 151 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 7:46 PM MDTFLOOD3 Ene Warm River, IDEVIDENCE OF MINOR RUNOFF ON MANY GRAVEL/DIRT ROADS IN THE AREA. ALSO, QUITE A BIT OF SMALL HAIL ON THE GROUND IN THE FISH CREEK/SHADOW RIDGE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.9 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2014-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2014-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
2344 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

904 
WGUS55 KPIH 042355
FFWPIH
IDC043-050300-
/O.NEW.KPIH.FF.W.0015.140804T2355Z-140805T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
555 PM MDT MON AUG 4 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN FREMONT COUNTY IN EASTERN IDAHO...
  THIS INCLUDES THE CITY OF ASHTON...

* UNTIL 900 PM MDT

* AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR SQUIRREL...OR 11 MILES EAST
  OF ASHTON...MOVING NORTHEAST AT 5 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL EASTERN FREMONT COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4396 11113 4393 11118 4394 11125 4392 11131
      4395 11136 4391 11141 4392 11147 4393 11151
      4424 11141 4427 11104 4399 11103

$$

DMH
2 follow-up statements
377 
WGUS75 KPIH 050126
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
726 PM MDT MON AUG 4 2014

IDC043-050300-
/O.CON.KPIH.FF.W.0015.000000T0000Z-140805T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FREMONT ID-
726 PM MDT MON AUG 4 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MDT FOR
SOUTHEASTERN FREMONT COUNTY...

AT 718 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE WIDESPREAD LIGHT RAIN ACROSS THE WARNED AREA...MAINLY OVER 
RURAL AREAS OF SOUTHEASTERN FREMONT COUNTY. THE THREAT OF FLASH 
FLOODING CONTINUES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
POCATELLO.

&&

LAT...LON 4396 11113 4393 11118 4394 11125 4392 11131
      4395 11136 4391 11141 4392 11147 4393 11151
      4424 11141 4427 11104 4399 11103

$$

DMH
075 
WGUS75 KPIH 050215
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
815 PM MDT MON AUG 4 2014

IDC043-050225-
/O.CAN.KPIH.FF.W.0015.000000T0000Z-140805T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FREMONT ID-
815 PM MDT MON AUG 4 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
FREMONT COUNTY...

THE THREAT OF HEAVY RAINFALL HAS MOVED OUT OF THE WARNED AREA THOUGH 
MINOR RUNOFF MAY CONTINUE. REMAIN ALERT FOR PONDING OF WATER OF 
ROADWAYS AND IN LOW LYING AREAS.

LAT...LON 4396 11113 4393 11118 4394 11125 4392 11131
      4395 11136 4391 11141 4392 11147 4393 11151
      4424 11141 4427 11104 4399 11103

$$

DMH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 1:27 PM MDT, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 4, 1:27 PM MDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
127 PM MDT MON AUG 4 2014

.DISCUSSION...A VERY MOIST LOW PRESSURE SYSTEM CONTINUES TO SPIN OVER
SOUTHERN NEVADA. THIS SYSTEM IS SENDING WAVES OF SHOWERS AND
THUNDERSTORMS THROUGH THE REGION. THE LOW WILL SLOWLY WORK
NORTHWARD OVER THE NEXT FEW DAYS. MODELS ARE SHOWING THE SOUTHEAST
HIGHLANDS AND CENTRAL MOUNTAINS GETTING SOME IMPRESSIVE RAINFALL
TOTALS FROM TONIGHT THROUGH WEDNESDAY MORNING WITH OVER AN INCH OF
RAIN LIKELY. RAINFALL AMOUNTS SHOULD REMAIN UNDER AN INCH
THROUGHOUT THE SNAKE PLAIN. HOWEVER THUNDERSTORMS COULD EASILY
PRODUCE HEAVIER RAINFALL AMOUNTS. THE FLASH FLOOD WATCH WILL
REMAIN IN EFFECT THROUGH WEDNESDAY MORNING...AND MAY NEED TO BE
EXTENDED OR EVEN EXPANDED AT SOME POINT. BOTTOM LINE...NEXT FEW
DAYS WILL REMAIN VERY WET...RELATIVELY HUMID BUT COOLER BECAUSE OF
THE CLOUDS/RAIN. SEVERE THUNDERSTORM THREAT PROBABLY PRETTY LOW
BECAUSE OF THE CLOUDS.

THE MODELS SHOW THE LOW PROGRESSING EASTWARD AFTER FRIDAY. HOWEVER A
GOOD AMOUNT OF MOISTURE REMAINS OVER THE REGION THROUGH THE WEEKEND.
LOOKS LIKE THE COVERAGE WILL REMAIN PRIMARILY IN THE MOUNTAINS AND
HIGHLANDS DURING THIS TIME...FOCUSED IN THE AFTERNOON AND
EVENINGS.

VALLE

&&

.AVIATION...WITH MONSOON MOISTURE SURGING INTO THE AREA EXPECT
WIDESPREAD SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS THIS
AFTERNOON INTO EARLY EVENING. MODELS ARE INDICATING ANOTHER GOOD
CHANCE OF SHOWERS TOMORROW MORNING. CIGS WILL GRADUALLY DECREASE
OVERNIGHT THROUGH TOMORROW MORNING. THOUGH VFR CIGS AND VIS ARE
EXPECTED...BRIEF MVFR CONDITIONS ARE POSSIBLE DURING PERIODS OF
HEAVIER SHOWERS PARTICULARLY TOMORROW MORNING. WYATT

&&

.FIRE WEATHER...WITH MONSOON MOISTURE SURGING INTO THE AREA EXPECT
WIDESPREAD SHOWERS AND MAINLY MOUNTAIN ISOLATED TO SCATTERED
THUNDERSTORMS THE NEXT SEVERAL DAYS. HEAVY RAIN...LIGHTNING AND
GUSTY OUTFLOW WINDS WILL THE BIGGEST IMPACTS.  FLASH FLOODING
PARTICULARLY OVER BURN SCARS IS THE GREATEST IMPACT/CONCERN. A FLASH
FLOOD WATCH IS IN EFFECT FOR THE MAJORITY OF IDAHO FIRE WEATHER
ZONES IN THE MOUNTAINS. TEMPERATURES WILL DROP BELOW NORMAL AND THE
RELATIVE HUMIDITY WILL RISE ABOVE NORMAL THROUGH MOST OF THE WEEK.
WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING IDZ018-031-032.

FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING IDZ022>025.

&&

In the hours before

Local storm report, Aug 4, 5:55 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
555 PM MDT MON AUG 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       4 NNE HOLBROOK          42.22N 112.63W
08/04/2014  M0.24 INCH       ONEIDA             ID   TRAINED SPOTTER

            RAINFALL LASTED 20 MINUTES.

&&

GWICKLUN

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:05 PM MDTFlash Flood WarningPIHCassia, Oneida, Power3 hr
Aug 4, 5:02 PM MDTFlash Flood WarningPIHBannock, Oneida, Power3 hr
Aug 4, 5:22 PM MDTFlash Flood WarningPIHMadison, Teton3 hr

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.